Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 39, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 6, 2019, 5:28 PM CDT for 4 counties in Kansas. It was in force for 47 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2019, 5:28 PM CDT (22:28 UTC)
- Expired
- May 6, 2019, 6:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Geary County, KS, Morris County, KS, Riley County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 33 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 5:30 PM CDT | HAIL 0.75 | Grandview Plaza, KS | |
| May 6, 5:39 PM CDT | TSTM WND GST 70 | 8 Ese Grandview Plaza, KS | |
| May 6, 5:41 PM CDT | HAIL 1 | 7 Ese Grandview Plaza, KS | |
| May 6, 6:07 PM CDT | TSTM WND GST 70 | 5 Sse Volland, KS | 60 TO 70 MPH WIND GUSTS. |
| May 6, 6:07 PM CDT | HAIL 1 | 5 Sse Volland, KS | LOTS OF QUARTER-SIZE HAIL ACCUMULATING ON THE GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 3:49 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
| May 6, 5:13 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.5 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1527 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
339
WUUS53 KTOP 062228
SVRTOP
KSC061-127-161-197-062315-
/O.NEW.KTOP.SV.W.0039.190506T2228Z-190506T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
528 PM CDT Mon May 6 2019
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Southern Geary County in east central Kansas...
Southeastern Riley County in northeastern Kansas...
Northeastern Morris County in east central Kansas...
Southwestern Wabaunsee County in east central Kansas...
* Until 615 PM CDT.
* At 528 PM CDT, a severe thunderstorm was located near Grandview
Plaza, moving southeast at 35 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Dwight around 550 PM CDT.
Alta Vista around 555 PM CDT.
Volland around 600 PM CDT.
This includes Interstate 70 between mile markers 298 and 325.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 100 AM CDT for east central
Kansas.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
&&
LAT...LON 3896 9686 3918 9672 3902 9616 3874 9646
TIME...MOT...LOC 2228Z 293DEG 31KT 3902 9673
HAIL...1.75IN
WIND...60MPH
$$
Skow1 follow-up statement
746
WWUS53 KTOP 062242
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
542 PM CDT Mon May 6 2019
KSC061-127-161-197-062315-
/O.CON.KTOP.SV.W.0039.000000T0000Z-190506T2315Z/
Geary-Riley-Morris-Wabaunsee-
542 PM CDT Mon May 6 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHEASTERN GEARY...SOUTHEASTERN RILEY...NORTHEASTERN MORRIS AND
SOUTHWESTERN WABAUNSEE COUNTIES...
At 542 PM CDT, a severe thunderstorm was located 5 miles northwest of
Alta Vista, moving southeast at 40 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
This severe storm will be near...
Alta Vista and Volland around 550 PM CDT.
This includes Interstate 70 between mile markers 306 and 325.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 100 AM CDT for east central
Kansas.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 3891 9675 3916 9665 3902 9616 3874 9646
TIME...MOT...LOC 2242Z 297DEG 34KT 3892 9656
HAIL...1.75IN
WIND...70MPH
$$
SkowWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:57 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, May 6, 3:57 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Topeka KS 357 PM CDT Mon May 6 2019 .SHORT TERM...(This evening through Tuesday) Issued at 350 PM CDT Mon May 6 2019 The region enters an active weather pattern starting late this afternoon through tonight with severe weather and heavy rainfall the main threats. Early afternoon water vapor imagery depicted a quasi-zonal flow WSW flow pattern across the Central Plains early this afternoon with an upper level trough over the Northern Plains and low- amplitude ridging across the Southwest Plateau. A cutoff low making landfall over the California coast will produce a gradual amplification of this zonal flow pattern throughout the course of the period, with a more pronounced ridging and SW flow over the High Plains. At the surface, early morning convection pushed the effective baroclinic zone to along and south of the I-70 corridor, but increasing southerly return flow and theta-e advection noted in GOES-E PWAT imagery, visible satellite data, and surface observations, will aid in lifting this relatively shallow convergence zone back northward-- though how far northward remains somewhat in question. The 19Z surface analysis shows that the boundary has moved little in the last couple of hours, lending credence to a more southerly solution taking the boundary to around or just south of the I-70 corridor during peak heating. Elevated multi-cell clusters with embedded supercell structures developed around midday in north-central Kansas and south-central Nebraska along the nose of the 500-1000 J/kg MUCAPE gradient and have spread eastward along with this elevated instability/moisture plume. Multiple reports of large hail have been received from these storms This convection will aid in a southern reinforcement and sharpening the boundary. This elevated convection should persist for much of the afternoon and evening hours with additional development further south and west closer to the nose of the MLCAPE plume now located from Salina to Hays. The backing of the low-level winds along the boundary has resulted in effective helicity values rising to 200 to 400 m2/s2 and effective shear values of 30-50 kts, and this environment should persist and shift gradually east through the late afternoon and evening hours. Initially discrete supercells could develop within this corridor, with a gradual upscale growth with merging cold pools later tonight. With right-moving supercell motions paralleling the boundary orientation, any storm that does ride this baroclinic zone will have an increased risk for producing a tornado, potentially on the longer-lived side. Additional convection forming along the Front Range in response to an ejecting H500 shortwave will track eastward on the heels of this first round and expend in coverage as it interacts with isentropic upglide over the broad surface to H850 front. With PWATS of 1 to 1.5 inches and increasing mid-level mixing ratios, the environment will be primed for multiple rounds of training cells that could drop several inches of rainfall during the late overnight hours. Have increased QPF amounts along and south of the I-70 corridor to account for this likelihood. This convection may linger throughout the day on Tuesday, though confidence decreases in its spatio-temporal characteristics. The cold pools from this convection should usher the boundary southward into southern Kansas, but more recent model runs are hinting at the boundary lifting back northward towards the I-70 corridor as lee cyclogenesis intensifies on the Front Range Tuesday afternoon. Should this latter solution transpire, we will likely see a renewed severe weather threat along and south of I-70 tomorrow afternoon. .LONG TERM...(Tuesday night through Monday) Issued at 350 PM CDT Mon May 6 2019 Tuesday night into Wednesday will continue to see active weather across the region, with quieter weather to end the week. Additional rounds of strong to severe thunderstorms are likely along and south of the warm front Tuesday afternoon and evening with similar hazards to this afternoon. Additional moisture transport along and up the front will provide another round of heavy rainfall Tuesday night into Wednesday morning with one final round of showers and storms Wednesday afternoon and evening as the main lee cyclone ejects northeastward. Severe weather will once again be possible Wednesday afternoon and evening with the track of the low dictating the threat for tornadoes. The pattern then cools and dries out for the end of the week as high pressure builds southward, with the next chance of precipitation coming over the weekend as as frontal boundary moves through. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1228 PM CDT Mon May 6 2019 Showers and thunderstorms will increase in coverage later this afternoon and evening with widespread coverage overnight. Some storms may be severe with large hail and damaging winds. Expect conditions to drop to IFR or lower in the heaviest rain, but confidence in timing and location of storms was not high enough to mention in the TAFs. Winds will generally be light and variable with a boundary across the area, with stronger winds in and around thunderstorms. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 7 PM CDT this evening through late Wednesday night for KSZ008>012-020>024-026-034>040-054>056-058- 059. && SHORT TERM...Skow LONG TERM...Skow AVIATION...Skow
Hazardous weather outlook, May 6, 3:56 PM CDT, 1 hour 32 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 356 PM CDT Mon May 6 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-072100- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 356 PM CDT Mon May 6 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Scattered thunderstorms are possible this afternoon and tonight. A few of the storms may be severe with large hail and damaging winds the main hazards. Tornadoes are also possible this afternoon and evening along and south of Interstate 70. Widespread heavy rainfall may lead to flash flooding tonight as soils remain saturated across the area. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There will be multiple chances for showers and thunderstorms, some of which may be strong to severe, Tuesday and continuing through the middle of the week. Given the wet antecedent conditions, the risk for flash flooding as well as flooding along creeks and streams will continue through Wednesday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep KDS
In the hours before
Local storm report, May 6, 4:42 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
442 PM CDT MON MAY 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 4 ESE MORGANVILLE 39.45N 97.12W
05/06/2019 E1.00 INCH CLAY KS PUBLIC
LOTS OF HAIL COVERING THE ROAD.
&&
ACHLocal storm report, May 6, 4:44 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
444 PM CDT MON MAY 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM HAIL 4 SE GREEN 39.38N 96.96W
05/06/2019 E1.00 INCH CLAY KS EMERGENCY MNGR
ALONG THE RILEY COUNTY LINE ON HWY 24.
&&
ACHLocal storm report, May 6, 4:50 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
450 PM CDT MON MAY 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM TSTM WND GST LEONARDVILLE 39.37N 96.86W
05/06/2019 M62 MPH RILEY KS MESONET
&&
ACHLocal storm report, May 6, 5:15 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
515 PM CDT MON MAY 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM TSTM WND GST 6 S MILFORD 39.09N 96.92W
05/06/2019 E60 MPH GEARY KS EMERGENCY MNGR
60 MPH WINDS WITH DIME SIZE HAIL NORTH OF
MILFORD DAM.
&&
ACHLocal storm report, May 6, 5:22 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
522 PM CDT MON MAY 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND DMG 5 NE RILEY 39.35N 96.76W
05/06/2019 RILEY KS EMERGENCY MNGR
EM RECEIVED REPORT OF BARN BLOWN DOWN AT K77
AND UNIVERSITY PARK ROAD. TIME ESTIMATED
FROM RADAR.
&&Local storm report, May 6, 5:27 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
527 PM CDT MON MAY 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM HAIL JUNCTION CITY 39.03N 96.84W
05/06/2019 E1.00 INCH GEARY KS PUBLIC
JUNCTION CITY.
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:34 PM CDT | Special Weather Statement | TOP | Brown, Nemaha | 56 min |
| May 5, 8:07 PM CDT | Special Weather Statement | TOP | Republic | 38 min |
| May 5, 8:08 PM CDT | Special Weather Statement | TOP | Brown, Nemaha | 37 min |
| May 5, 8:11 PM CDT | Special Weather Statement | TOP | Cloud | 49 min |
| May 5, 8:33 PM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 57 min |
| May 5, 8:35 PM CDT | Special Weather Statement | TOP | Nemaha | 25 min |
| May 5, 8:37 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 53 min |
| May 5, 8:44 PM CDT | Special Weather Statement | TOP | Brown, Nemaha | 31 min |
| May 5, 9:01 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 29 min |
| May 5, 9:11 PM CDT | Special Weather Statement | TOP | Washington | 64 min |
| May 5, 9:28 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 23 min |
| May 5, 9:49 PM CDT | Special Weather Statement | TOP | Marshall | 56 min |
| May 5, 10:34 PM CDT | Special Weather Statement | TOP | Geary, Pottawatomie, Riley | 56 min |
| May 5, 10:49 PM CDT | River Flood Warning | TOP | Riley | 9 hr |
| May 6, 3:50 AM CDT | Flash Flood Watch | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 68 hr |
| May 6, 1:08 PM CDT | Special Weather Statement | TOP | Republic | 52 min |
| May 6, 1:13 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 31 min |
| May 6, 1:19 PM CDT | Special Weather Statement | TOP | Cloud | 26 min |
| May 6, 2:00 PM CDT | Special Weather Statement | TOP | Republic | 60 min |
| May 6, 2:10 PM CDT | Special Weather Statement | TOP | Washington | 35 min |
| May 6, 2:21 PM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 27 min |
| May 6, 3:02 PM CDT | Special Weather Statement | TOP | Republic | 43 min |
| May 6, 3:12 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 33 min |
| May 6, 3:15 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley, Washington | 30 min |
| May 6, 3:39 PM CDT | Special Weather Statement | TOP | Marshall | 36 min |
| May 6, 3:42 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Republic, Washington | 48 min |
| May 6, 4:05 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Marshall, Riley, Washington | 55 min |
| May 6, 4:18 PM CDT | Special Weather Statement | TOP | Nemaha | 42 min |
| May 6, 4:33 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Ottawa | 42 min |
| May 6, 4:44 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 46 min |
| May 6, 4:53 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Riley | 37 min |
| May 6, 5:09 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary | 51 min |
| May 6, 5:30 PM CDT | Special Weather Statement | TOP | Pottawatomie | 30 min |
| May 6, 5:36 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 54 min |
| May 6, 5:38 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris | 29 min |
| May 6, 5:50 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Lyon, Morris, Riley, Wabaunsee | 40 min |
| May 6, 5:54 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee, Wabaunsee | 36 min |
| May 6, 6:12 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 63 min |
| May 6, 6:19 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Wabaunsee | 41 min |
| May 6, 6:25 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Osage, Shawnee, Wabaunsee | 50 min |
| May 6, 6:28 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Wabaunsee | 32 min |
| May 6, 6:33 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 57 min |
| May 6, 6:53 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 37 min |
| May 6, 6:53 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Lyon, Osage | 52 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.